Aspirin use has been said to cause toxicity to the liver. That's a yes and no situation, actually. Yes, long-term use of aspirin may result in liver toxicity; but, no, aspirin does not target the liver specifically, or any other organ for that matter. Let us see what actually happens.
Aspirin is the common name of acetylsalicylic acid, which is still one of the most widely used mild analgesics worldwide; other forms of salicylates (as methyl salicylate) are also used for various therapeutic purposes. When repeatedly used, aspirin at therapeutic doses may accumulate in your tissues and eventually reach toxic concentrations.
When you ingest a dose of aspirin, most of it is hydrolysed into salicylic acid. Salicylic acid in turn is metabolised by conjugation with glucuronic acid or glycine. However, the conjugation steps are saturable (i.e., no more salicylic acid can be metabolised once a certain threshold is reached) and thus the rate of elimination is reduced as you take more doses.
The salicylate interferes with the functioning of the electron transport chain in the mitochondria, the energy-giving components inside your cells. The interference leads to decreased production of ATP (adenosine triphosphate) by the mitochondria, an increased consumption of oxygen, and increased production of carbon dioxide. The net effect is you feel less energetic.
Serious reactions rarely occur, but aspirin may produce changes in the liver. Liver metabolism may affect, and be affected by, concentrations of salicylate in blood serum. Higher concentrations of salicylate may cause your liver toxicity values to rise above laboratory standards. Aspirin sometimes induces a more severe hepatitis, but the observable clinical signs may range from anorexia and vomiting to jaundice and enlarged liver.
It is important to note that the toxic effects of aspirin are biochemical and physiological: there is no clear target organ. The toxicity of aspirin derives from the biochemical effects of low levels of ATP and acidosis. Treatment is a straightforward process, and your physician will reduce the acidosis by increasing your blood pH, giving you a source of energy (usually glucose), and increasing the elimination of salicylate. The doctor achieves this by infusing a bicarbonate solution containing glucose.
The bicarbonate helps to make your blood more alkaline (increase pH), inducing salicylate to dissociate from and diffuse out of tissues. Bicarbonate also raises the pH of urine, facilitating the excretion of salicylate into the urine and therefore its elimination from your body. As the pH of urine becomes more alkaline, the salicylate in the ultrafiltrate produced by the kidney gets more highly ionised. Consequently, more salicylate goes into the urine, and less of it goes back to the bloodstream.